1. fiona4

    fiona4 Registered User

    Feb 6, 2008
    7
    Southampton
    Hi

    It makes me so angry to hear about this. As a pharmacist even I have been unable to prevent my mother being over-medicated. Every time she has been prescribed anti-psychotics it has led to her falling and injuring herself. So far she has had a broken hip, a severe head injury and many minor tumbles every time after receiving antipsychotics. Luckily we have now found a specialised nursing home where they can cope with her behaviour without antipsychotics. It is so sad that people have to suffer unecessarily due to being sedated.
     
  2. alfjess

    alfjess Registered User

    Jul 10, 2006
    1,213
    south lanarkshire
    Hi All

    Maybe I spoke to soon, or maybe the memantine dose has to be uped (thanks Margarita for reminding me)

    Mum's agitation is returning. She is rubbing her eyes again and making them red and sore, so GP has prescribed eye drops.

    She is wringing her hands and is breathless, all the signs she has shown in the past of agitation.

    But she is much more aware. She spotted me as soon as I went into the lounge to-day, said my name and called me over. Then she asked "what are we doing now, will I get my coat and come home with you?"

    Mum has also started talking about Alex (Dad) saying, "I don't know where he is, do you"?

    It is a double edged sword! I am delighted Mum is improving, but do I really want her to remember things which might distress her?

    As I have found out to-day, life is hard. A very dear friend died in the early hours of this morning. He was schedualed to have his 4th heart op on Wednesday. The consultant told him that very few survived 3 ops (he did) but he had never know anyone to survive 4 ops. My friend decided to have the 4th operation, because if he couldn't enjoy life then it wasn't worth living.
    Unfortunatly, he didn't get the chance to make medical history by having that 4th op, which he really wanted.

    I have immense admiration for his courage and now understand quality of life

    Sorry didn't mean to go down this road tonight. It Has nothing to do with dementia, Just can't stop thinking about him and how he enjoyed life

    Alfjess
     
  3. barraf

    barraf Registered User

    Mar 27, 2004
    308
    Huddersfield
    In 2006 Margaret was prescribed Haliperidol for her agitation and tendency to violence. It was not very successful and in 2007 the consultant, at my request changed it to Olanzapine, later adding Trazadone, These appeared to work reasonably well for some time, perhaps six months, and then she gradually descended into a zombie like state. She would sleep both night and day and lost most of her mobility, stopped talking completely and refused to eat or drink without a lot of coaxing, eventually I had to liquidise all her food.

    So I stopped giving her the Trazadone, and sometime later reduced the Olanzapine to half a tablet and finally stopped that altogether. She now is much more mobile is eating solid food again (albeit she has to be fed), and is talking, most of it nonsense but she is at least alert. The agitation has not returned and she is not inclined to violence as before.

    I did all this with the grudging compliance of the outreach nurse who visits monthly, I must admit I presented her with a fait accompli at each stage. Fortunately the results justified the risk, but I was getting desperate in any case.

    The point I am making is that although sometimes the medication is needed, as the illness progresses the problems may change and the medication may no longer be needed. If it is continued in these circumstances it sometimes does more harm than good, so constant reveiw is required.

    It was perhape easier for me to manipulate the medication as Margaret is at home and I am the one dealing with her, it also gave me more leverage when dealing with medical staff, I use the old, "You aren't dealing with her 24/7 as I am," routine, it can be quite effective.

    Cheers Barraf
     
  4. alfjess

    alfjess Registered User

    Jul 10, 2006
    1,213
    south lanarkshire
    Hi Barraf

    Thanks for your reply.

    Mum was also in a zombie like state, but she had been given a lot more medication than Margaret.

    Now that she is being weaned of all the drugs, she is now talking {repetitive) but understandable words. She is eating and feeding herself.

    I know all medication is trial and error, but if a care facitlity can turn her around this much, in 3 weeks, what the H--- was the hospital doing to her and more to the point, how can they get away with it?

    Very well done to you to realise (despite professionals) what was best for your wife

    Unfortunately Mums agitation is rearing it's ugly head again, but if it stays at this level, then it is manageable.

    Love
    Alfjess
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.